Why Do Statins Harm Some Patients?

The cholesterol-lowering medications widely prescribed to reduce cardiovascular disease can also cause muscle toxicity.

A new target has been discovered to help learn why statins can have harmful effects in some patients.

A study published in the PLOS ONE conducted by the University of Warwick offers new insight into the mechanism behind statins causing harmful effects such as muscle toxicity in some patients.

"Statins are powerful cholesterol-lowering medicines that are widely prescribed to reduce the burden of cardiovascular disease,” said research chemist Andrew Marsh. “Gap junction proteins are important in forming communication channels between cells and organs in the body. In this new research, 2 clinically used statin therapeutics have been found to interact with an important part of GJC3, a gap junction protein which acts to release ATP, a signaling molecule that is key to the body's response to injury and inflammation."

ATP is the main energy transfer molecule within cells, but when released outside cells, it coordinates how tissues such as the liver and muscles handle recovery from injury, the study noted.

The results of the study showed that the stantins simvastatin sodium salt and fluvastatin interacted with a peptide that came from GJC3 — a gap junction protein. It was also found that there were other pharmacological probes from other gap junction proteins that bound to the peptide sequence as they were identified.

"GJC3 is present in many tissues in the body, but its role in cell signaling is poorly understood,” said Marsh. “Our work opens doors to its investigation."

The study may lead to better tools for detecting which patients may not benefit from statin treatment.

"Finding additional ways in which statins act at the cellular and molecular level is important for giving clues to potential new medical applications for these drugs,” added lead investigator Donald Singer. “These results may also give us better understanding of how some of the harmful effects of statins in some patients might come about."